Hail, Stark
- When
- September 30, 5:22 PM MST to 5:25 PM MST
- Where
- Stark County, 2.76 mi S of Antelope
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.810, -102.200
A compact slow moving upper level low near the Canadian border combined with a developing low level jet and modest instability to bring large hail to southwest into central North Dakota. The largest hail was a half-dollar in diameter, and was reported in Stark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A compact slow moving upper level low near the Canadian border combined with a developing low level jet and modest instability to bring large hail to southwest into central North Dakota. The largest hail was a half-dollar in diameter, and was reported in Stark County. The event continued into the early morning hours of October 1, which can be found in the October 2015 edition of Storm Data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 30, 4:43 PM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 643 PM CDT WED SEP 30 2015 .UPDATE... ISSUED AT 638 PM CDT WED SEP 30 2015 ISOLATED THUNDERSTORM FORMING IN SOUTH CENTRAL NORTH DAKOTA IN AN AREA OF MARGINAL CAPE AND SHEAR. WILL EXTEND THE THUNDERSTORM THREAT TO THE SOUTH CENTRAL. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 237 PM CDT WED SEP 30 2015 CURRENT SURFACE ANALYSIS PLACES TROUGH OVER EASTERN MONTANA WITH RIDGE STRETCHING THROUGH THE UPPER MIDWEST INTO THE CENTRAL PLAINS. UPPER LEVEL ANALYSIS PLACES RIDGE STRETCHING FROM THE FOUR-CORNERS REGION TOWARDS THE NORTHERN ROCKIES. COMPACT UPPER LOW ALONG THE SOUTHERN PART OF THE SASKATCHEWAN-MANITOBA BORDER CONTINUES TO PRODUCE SOME WEAK CONVECTION OVER SOUTHERN PORTIONS OF SASKATCHEWAN AND MANITOBA...STRETCHING INTO FAR NORTHERN NORTH DAKOTA. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...AFOREMENTIONED UPPER LOW WILL CONTINUE TO LOITER OVER THE AREA OVERNIGHT WITH ENHANCING LOW LEVEL JET. THIS WILL BRING INCREASING PRECIPITATION CHANCES...PARTICULARLY TO NORTH CENTRAL NORTH DAKOTA INTO NORTHERN PORTIONS OF THE JAMES RIVER VALLEY. WITH MODEST INSTABILITY IN PLACE...WILL CONTINUE TO KEEP LOW END THUNDER CHANCES MENTIONED. ON ON THURSDAY...PRECIPITATION CHANCES WILL CONTINUE TO START THE DAY...THOUGH CHANCES WILL DECREASE IN THE AFTERNOON AS UPPER LOW RETRACTS TOWARDS THE WEST. BREEZY SOUTH/SOUTHEASTERLY WINDS EXPECTED BY MID-DAY OVER THE CENTRAL PART OF THE STATE AS MODEST PRESSURE GRADIENT REMAINS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 237 PM CDT WED SEP 30 2015 AN UPPER TROUGH IN SOUTHEAST SASKATCHEWAN WILL GRADUALLY WEAKEN AND LIFT NORTH THURSDAY NIGHT AS A CLOSED UPPER LOW/DEEP TROUGH IN THE GREAT BASIN EJECTS NORTHEAST. SOUTHWEST FLOW INTO NORTH DAKOTA WITH SURFACE LOW PRESSURE IN WYOMING AND INVERTED TROUGH EXTENDING INTO EASTERN MONTANA WILL PRODUCE A SOUTHERLY FLOW OF MOISTURE IN MAINLY WESTERN NORTH DAKOTA FRIDAY THROUGH SUNDAY. ALTHOUGH TODAYS GFS MODEL CONSENSUS IS ADVERTISING THE BULK OF THE PRECIPITATION REMAINING IN EASTERN AND CENTRAL MONTANA THROUGH THE PERIOD...THE 12Z ECMWF REMAINS MORE ROBUST REGARDING THE AREAL COVERAGE AND PRECIPITATION AMOUNTS FRIDAY THROUGH SUNDAY IN THE WEST. TAKING A BLEND STILL YIELDS A HIGH CHANCE TO LIKELY POPS IN THE WEST...TAPERING OFF TO SLIGHT CHC IN CENTRAL NORTH DAKOTA THROUGH FRIDAY THROUGH SUNDAY. STRONG SOUTHEAST WINDS (BOUNDARY LAYER WINDS OF 30KT-35KT) DEVELOP IN SOUTHWEST NORTH DAKOTA LATE THURSDAY NIGHT THROUGH FRIDAY EVENING. A WIND ADVISORY MAY NEEDED DURING THIS TIME AS SUSTAINED WINDS WILL BE AROUND 30 MPH. ANOTHER CLOSED UPPER LOW DROPS INTO THE GREAT BASIN MONDAY RESULTING IN WEAK RIDGING OVER NORTH DAKOTA. UNCERTAINTY REMAINS ON THE EXACT TRACK OF THIS UPPER LOW AND ULTIMATELY THE PRECIPITATION COVERAGE AND AMOUNTS. THE SUPERBLEND SPREADS A CHANCE IN SOUTHERN NORTH DAKOTA MONDAY NIGHT AND TUESDAY WITH A SLIGHT CHC ELSEWHERE AND NO CHANGES TO THIS IDEA. HIGH TEMPERATURES STILL FORECAST ON THE COOLER SIDE FRIDAY THROUGH SUNDAY WITH HIGHS 55-60F...THEN RISING INTO THE MID 60S MONDAY THROUGH WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 638 PM CDT WED SEP 30 2015 SURFACE LOW IN SOUTHEAST MONTANA WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS ACROSS SOUTH PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA TONIGHT AND THURSDAY. VFR EXPECTED. THUNDERSTORMS TOO UNCERTAIN TO INCLUDE IN TAFS AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JJS LONG TERM...KS AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 705 PM CDT WED SEP 30 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 705 PM CDT WED SEP 30 2015 /605 PM MDT WED SEP 30 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS POSSIBLE OVER PORTIONS OF THE AREA TONIGHT. A FEW MAY BE STRONG WITH HAIL AND HEAVY RAIN WEDNESDAY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG SOUTHEASTERLY WINDS OF 30 TO 45 MPH ARE POSSIBLE IN SOUTHWEST NORTH DAKOTA FRIDAY. A WIND ADVISORY MIGHT BE NEEDED IF THIS TREND CONTINUES. PLEASE CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT WED SEP 30 2015
NDZ033-034-010015-
STARK ND-MORTON ND-
627 PM CDT WED SEP 30 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STARK AND
NORTHWESTERN MORTON COUNTIES...
AT 626 PM CDT/526 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER RICHARDTON...OR 22 MILES EAST OF DICKINSON...MOVING
EAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HEBRON AND RICHARDTON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4682 10238 4700 10234 4700 10214 4698 10214
4698 10197 4674 10199
TIME...MOT...LOC 2326Z 278DEG 11KT 4691 10231
ABELINGThe Bismarck radar (KBIS), 110 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602216, 602217, 602218, 602219.